Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 2, NWS State College, PA
NWS State College, PA issued this river flood warning at Jan 23, 2018, 2:17 PM EST for Dauphin County, Lebanon County, Pennsylvania. It took effect at Jan 23, 2018, 7:00 PM EST. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2018, 2:17 PM EST (19:17 UTC)
- In effect from
- Jan 23, 2018, 7:00 PM EST
- Expired
- Jan 24, 2018, 1:51 PM EST
- In force
- 19 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dauphin County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 132 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek near Hershey (HERP1). The gauge peaked at 7.32 ft at Jan 24, 2018, 8:00 AM EST.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 10 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
184
WGUS41 KCTP 231917
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
217 PM EST Tue Jan 23 2018
...The National Weather Service in State College, PA has issued a
flood warning for the following rivers in Pennsylvania...
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued this evening.
&&
PAC043-075-240717-
/O.NEW.KCTP.FL.W.0002.180124T0000Z-180124T1851Z/
/HERP1.1.ER.180124T0000Z.180124T0600Z.180124T1251Z.NO/
217 PM EST Tue Jan 23 2018
The National Weather Service in State College, PA has issued a
* Flood Warning for
The Swatara Creek Near Hershey
* from this evening to Wednesday afternoon...Or until the warning is
cancelled.
* At 2 PM Tuesday the stage was...6.2 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
crest near 7.5 feet by after midnight tonight. the river will fall
below flood stage by tomorrow morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
affected.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CR6 follow-up statements
156
WGUS81 KCTP 231918
FLSCTP
Flood Statement
National Weather Service State College PA
218 PM EST Tue Jan 23 2018
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued this evening.
&&
PAC075-107-240718-
/O.EXT.KCTP.FL.W.0001.000000T0000Z-180124T1300Z/
/HTVP1.1.ER.180123T1658Z.180124T0000Z.180124T0700Z.NO/
218 PM EST Tue Jan 23 2018
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 2 PM Tuesday the stage was 9.7 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will crest near 10.0 feet by this evening. The river will
fall below flood stage after midnight tonight.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-240718-
/O.CON.KCTP.FL.W.0002.180124T0000Z-180124T1851Z/
/HERP1.1.ER.180124T0000Z.180124T0600Z.180124T1251Z.NO/
218 PM EST Tue Jan 23 2018
The Flood Warning continues for
The Swatara Creek Near Hershey.
* from this evening to Wednesday afternoon...Or until the warning is
cancelled.
* At 2 PM Tuesday the stage was 6.2 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
crest near 7.5 feet by after midnight tonight.the river will fall
below flood stage by tomorrow morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
affected.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CR022
WGUS81 KCTP 240258
FLSCTP
Flood Statement
National Weather Service State College PA
958 PM EST Tue Jan 23 2018
...The Flood Warning continues for the following creeks in
Pennsylvania...
Swatara Creek At Harper Tavern
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued Wednesday morning.
&&
PAC075-107-241300-
/O.CON.KCTP.FL.W.0001.000000T0000Z-180124T1300Z/
/HTVP1.1.ER.180123T1658Z.180124T0246Z.180124T0700Z.NO/
958 PM EST Tue Jan 23 2018
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 10 PM Tuesday the stage was 10.9 feet and steady.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek should crest around 11 feet overnight and fall below
flood stage Wednesday morning.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-241457-
/O.CON.KCTP.FL.W.0002.000000T0000Z-180124T1851Z/
/HERP1.1.ER.180124T0310Z.180124T0600Z.180124T1251Z.NO/
958 PM EST Tue Jan 23 2018
The Flood Warning continues for
The Swatara Creek Near Hershey.
* At 9 PM Tuesday the stage was 6.9 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage overnight and
should crest near 7.5 feet. The creek should fall below flood
stage Wednesday morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
affected.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$775
WGUS81 KCTP 240740
FLSCTP
Flood Statement
National Weather Service State College PA
240 AM EST Wed Jan 24 2018
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued later this morning.
&&
PAC075-107-241900-
/O.EXT.KCTP.FL.W.0001.000000T0000Z-180124T1900Z/
/HTVP1.1.ER.180123T1658Z.180124T0546Z.180124T1300Z.NO/
240 AM EST Wed Jan 24 2018
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* At 2 AM Wednesday the stage was 10.9 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek will fall below flood stage by Wednesday afternoon.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-241939-
/O.EXT.KCTP.FL.W.0002.000000T0000Z-180124T2100Z/
/HERP1.1.ER.180124T0437Z.180124T1200Z.180124T1500Z.NO/
240 AM EST Wed Jan 24 2018
The Flood Warning continues for
The Swatara Creek Near Hershey.
* At 2 AM Wednesday the stage was 7.2 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek will crest near 7.2 feet early Wednesday morning before
falling below flood stage by Wednesday afternoon.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
MS147
WGUS81 KCTP 241302
FLSCTP
Flood Statement
National Weather Service State College PA
802 AM EST Wed Jan 24 2018
...The Flood Warning is cancelled for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued later this morning.
&&
PAC075-107-241332-
/O.CAN.KCTP.FL.W.0001.000000T0000Z-180124T1900Z/
/HTVP1.1.ER.180123T1658Z.180124T0546Z.180124T1214Z.NO/
802 AM EST Wed Jan 24 2018
The Flood Warning is cancelled for
The Swatara Creek At Harper Tavern.
* At 8 AM Wednesday the stage was 8.6 feet and falling.
* The river fell below flood stage at 7 AM Wednesday.
* Flood stage is 9.0 feet.
* The river will continue falling to 3.0 feet by Friday morning.
* At 9.0 feet...Several driveways and other minor roadways are
affected. Water begins to enter some basements.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-242100-
/O.CON.KCTP.FL.W.0002.000000T0000Z-180124T2100Z/
/HERP1.1.ER.180124T0437Z.180124T1245Z.180124T1500Z.NO/
802 AM EST Wed Jan 24 2018
The Flood Warning continues for
The Swatara Creek Near Hershey.
* At 8 AM Wednesday the stage was 7.3 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by late this
morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CR121
WGUS81 KCTP 241533
FLSCTP
Flood Statement
National Weather Service State College PA
1033 AM EST Wed Jan 24 2018
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued by this evening.
&&
PAC043-075-250300-
/O.EXT.KCTP.FL.W.0002.000000T0000Z-180125T0300Z/
/HERP1.1.ER.180124T0437Z.180124T1345Z.180124T2100Z.NO/
1033 AM EST Wed Jan 24 2018
The Flood Warning continues for
The Swatara Creek Near Hershey.
* At 10 AM Wednesday the stage was 7.2 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by late this
afternoon.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CR603
WGUS81 KCTP 241808
FLSCTP
Flood Statement
National Weather Service State College PA
108 PM EST Wed Jan 24 2018
...The Flood Warning is cancelled for the following rivers in
Pennsylvania...
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
&&
PAC043-075-241838-
/O.CAN.KCTP.FL.W.0002.000000T0000Z-180125T0300Z/
/HERP1.1.ER.180124T0437Z.180124T1345Z.180124T1704Z.NO/
108 PM EST Wed Jan 24 2018
The Flood Warning is cancelled for
The Swatara Creek Near Hershey.
* At 1 PM Wednesday the stage was 6.7 feet and falling.
* The river fell below flood stage at 12 PM Wednesday.
* Flood stage is 7.0 feet.
* The river will continue falling to 3.2 feet by Friday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several
roadways upstream of the gage are affected by high water.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CRWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jan 23, 11:54 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 23, 11:54 AM EST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service State College PA 1154 AM EST Tue Jan 23 2018 .SYNOPSIS... Expect a mild start today with periods of drenching rain this morning. The weather will turn windy and colder later this afternoon with scattered rain and snow showers over the Alleghenies. The colder temperatures will continue through midweek before another mild trend develops into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Most of the rain is out of the area. But, the wrap around showers/clouds are already into Warren Co and covers most of the western part of the state. Fast movement to the showers in the fast westerly flow will keep amounts down to just a few hundreths for the rest of the day. The turn over to snow should still occur on the current schedule. The wind gusts are already kicking in with a 33kt gust at KAGC. COuld see a gust or two appch 40kts, but the threat is not high enough for an advy. Prev... Radar trends have evolved pretty much as expected with the heaviest rain along the I-81 corridor. Max 3-hr MRMS rainfall estimates generally agree with gauge amounts in the 0.75-1.00" range. Considering a flood advisory for poor drainage areas into mid morning. A strong closed low moving over IL/IN at 08Z will take on a negative tilt as it crosses the lower Great Lakes into upstate NY by 24/00Z. The trailing cold front will plow eastward across the Keystone State early today with above average moisture/PW available along and ahead of the boundary. Hires model blends are showing a pretty strong signal for an organized but fast-moving area of moderate to locally heavy rainfall to quickly drench the southeast 1/2 to 1/3 of the CWA between 06 and 15z Tuesday. This area appears to be blossoming now over northern VA. QPF amounts are solidly in the 0.50 to 1.00 inch range with local point amounts over 1 inch possible. The fast-moving cold front will limit duration but brief/heavy rain rates may lead to isolated runoff issues with gridded MARFC 1hr FFG as low as 0.50-1" in spots. The afternoon period through tonight will turn windy and progressively colder across Central Pennsylvania. Wind gusts of 25 to 35 mph from the west are expected with 40+ mph gusts in the Laurel Highlands. Scattered rain showers will turn to snow showers over the Alleghenies with a coating to 1" of snow likely by Wednesday morning. 24hr temperature change of around 20F by 12Z Wed. will be quite noticeable with brisk winds making it feel even colder. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Brisk and colder weather will last through midweek with snow showers continuing over parts of the western Alleghenies. A reinforcing shortwave may enhance snow showers Wednesday night over the Laurels but overall additional accumulations should be less than 1 inch through 12Z Thursday. Dry weather is expected on Thursday as high pressure slides over PA. Daytime/high temps will reach a weekly bottom during this period, averaging a few to several degrees below normal for late January. && .LONG TERM /FRIDAY THROUGH MONDAY/... Uncertainty surrounding the timing and amplitude of the upper trough moving from the Rockies through the Central and Eastern U.S. continues to plague the long term forecast with significant sensible weather implications by later in the weekend. Followed WPC preference favoring blends toward a slower, non-GFS solution. This would result in a stronger wave of low pressure to develop over the Appalachians and bring the potential for significant rain or mixed precipitation Sunday into Monday. The greatest confidence is for the period to start dry (Friday) with temps moderating to above average levels. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Low clouds in MDT look very temporary, with the west wind expected to kick in in just an hour or two. Elsehwere, it is slowly turning to the very normal post-frontal/wrap-around pattern. Expect the major gusts over the west (esp at KJST) to continue into the first half of the night, but decrease to less than 25 kts before 06z. Prev... Showers are moving through central PA brining IFR and lower conditions at MDT, LNS, IPT and BFD. The BFD and IPT reductions are mainly due to low stratocu and vsbys due to the moisture and fog. MDT and LNS are related due to the convection moving through. Once these showers move through expect conditions to improve. Expect improvements between 14Z to 16Z. There has been some isolated thunder so continue to mention VCTS at MDT however they are not expected to be on station at the airports. The strongest convection currently is southeast of IPT and moving to the northeast. Any LLWS will fade after FROPA and then mechanical mixing will make it very gusty today. The highest gusts will be at JST. Cold air will turn the lingering SHRA over the W in the aftn to SHSN. SCT SHSN will then continue over the high terrain of the west into Wednesday. Outlook... Wed...AM shsn possible w mtns. Thu-Sat...No sig wx expected. && .HYDROLOGY... Some convection/heavier rain made a stripe of 1-2 inches from South Mountain through nrn York Co and into Dauphin/Lebanon/Schuylkill Cos. This has made a very sharp rise on the Swatara and a flood warning was issued for Harper Tavern. Hershey is being watched closely as well. However, the burst of rain was brief and the flow should peak this afternoon before falling almost as quickly. Any other minor flooding outside of the Swatara should also come to an end this afternoon. Flood watch remains in effect into the afternoon with lingering concerns surrounding minor flood/ice jam potential along and near the Susquehanna River between York Haven and Safe Harbor. This will be extended for another two days per coordination with local EMs and the SRBC. Much drier weather over the next 4 days and a gradual warm up back well above normal later this week should greatly reduce the threat for ice jam flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM EST this afternoon for PAZ065-066. && SYNOPSIS...Steinbugl NEAR TERM...Dangelo/Steinbugl SHORT TERM...Steinbugl LONG TERM...Steinbugl AVIATION...Dangelo/Ceru/Tyburski HYDROLOGY...
Hazardous weather outlook, Jan 23, 12:54 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1254 PM EST Tue Jan 23 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-064-241800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams- 1254 PM EST Tue Jan 23 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ065-066-241800- York-Lancaster- 1254 PM EST Tue Jan 23 2018 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 23, 9:42 AM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
942 AM EST TUE JAN 23 2018
PAZ065-066-231545-
York PA-Lancaster PA-
942 AM EST TUE JAN 23 2018
...SPECIAL WEATHER STATEMENT...
At 941 AM EST, Doppler radar indicated a strong thunderstorm over
Stewartstown, moving northeast at 45 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
New Holland, Willow Street, Millersville, Lancaster, Wakefield,
Brogue, Quarryville, Smithville, Churchtown, Strasburg, Holtwood,
Cross Roads, Sunnyburn, Shrewsbury, Glen Rock, Railroad,
Stewartstown, Shenks Ferry, Delta and Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3979 7675 4019 7595 4014 7587 4010 7594
4004 7594 3996 7599 3987 7599 3985 7602
3981 7603 3973 7610 3974 7611 3972 7614
3972 7669
TIME...MOT...LOC 1441Z 240DEG 49KT 3976 7660
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:34 AM EST | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more | 3 hr |
| Jan 23, 9:42 AM EST | Special Weather Statement | CTP | Lancaster | 63 min |
| Jan 23, 10:38 AM EST | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| Jan 23, 10:45 AM EST | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.